Hail, Polk
- When
- August 13, 4:15 PM CST
- Where
- Polk County, 2.13 mi NNE of Melvin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.660, -96.390
On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND). A second large supercell then developed in Towner County (ND) and tracked toward Thompson, ND. As the second storm moved into southeast Grand Forks County (ND), additional storms developed to the east along and just south of the U.S. Highway 2 corridor in Minnesota. As the second supercell moved across eastern Ramsey and northern Nelson Counties (in ND), it displayed a classic hook echo on radar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 228 PM CDT MON AUG 13 2007 .SHORT TERM... ONGOING SEVERE WEATHER CONTINUES TO BE THE MAJOR SHORT TERM ISSUE...THEREFORE WILL KEEP DISCUSSION SHORT. MODELS HAVE HAD A DIFFICULT TIME WITH THIS SEVERE WEATHER EVENT...SO WILL FOLLOW MORE OF A PERSISTENCE FORECAST FOR NOW. TONIGHT...TSTMS THAT INITIALLY FIRED IN THE RUGBY AREA AND TRACKED DOWN TOWARD NORTHERN BARNES COUNTY HAVE SINCE MOVED TOWARD KFAR AND THEN INTO WEST CENTRAL MN (AND DIED OFF). SINCE THEN...ANOTHER COMPLEX IS TAKING OFF NORTHEAST OF KDVL...AND IT IS RIDING TO THE EAST-SE NOW TOO. MOST OF THIS ACTIVITY STILL LOOKS ANCHORED ABOVE THE SFC. MODELS SHOW A STRONG 850MB DEW POINT GRADIENT ACROSS EASTERN ND WITH A SHARP SHOWALTER GRADIENT TOO. OTHERWISE MODELS ARE SHOWING A FAIRLY STRONG UPPER JET ARCHING INTO THIS AREA TOO PROVIDING GOOD UPPER LEVEL DIVERGENCE. THESE PARAMETERS SHOULD CONTINUE TO SHIFT INTO NORTHWEST AND WEST CENTRAL MN LATE THIS AFTERNOON AND INTO THE EVENING. WILL CONTINUE SEVERE TSTM MENTION IN THESE AREAS THIS EVENING. TUE-THU...SFC HIGH PRESSURE BUILDS DOWN FOR TUE WHILE MODELS SHOW SOME PCPN POTENTIAL ON TUE NIGHT/WED. THERE IS SOME WARM ADVECTION IN THE RETURN FLOW AND SOME UPPER JET SUPPORT. WILL HOLD OFF ON ADDING ANY PCPN FOR NOW AND LET LATER SHIFTS REEVALUATE. THE ACTUAL COLD FRONT LOOKS TO COME THRU LATE WED AFTERNOON INTO THE EVENING...AND WINDS COULD BE RATHER GUSTY DURING THIS TIME. QUICK MOVING SYSTEMS COMING THRU...WITH NEXT SFC HIGH DROPPING DOWN FOR THU. .LONG TERM (FRI-MON)... LONG TERM PERIOD WILL BEGIN WITH A SHARP RIDGE EXTENDING OVER THE NORTHERN ROCKIES AND AN UPPER LEVEL LOW OVER EASTERN HUDSON BAY...PUTTING THE CWA MAINLY IN A NORTHWESTERLY FLOW PATTERN. EARLY IN THE PERIOD...A CANADIAN HIGH WILL EXTEND DOWN INTO THE CWA...BRINGING NORTHERLY SURFACE FLOW WITH TEMPS ABOUT 10 DEGREES BELOW SEASONAL NORMS. THE CANADIAN HIGH WILL DROP INTO THE GREAT LAKES REGION BY FRIDAY NIGHT. AFTER THAT...SOME DISAGREEMENT BETWEEN THE ECMWF AND GFS MODEL RUNS. GENERALLY TENDING TOWARD THE GFS SOLUTION AS IT HAS BEEN BETTER AT PICKING UP WAVES COMING ACROSS THE RIDGE OVER THE LAST WEEK. THE 12Z GFS HAS A SFC LOW DEVELOP OVER MONTANA. THIS LOW WILL BEGIN TO DRIFT EAST FRIDAY NIGHT...CAUSING SFC WINDS TO SWITCH MORE SOUTHEASTERLY AND BEGIN A WARMING TREND. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND A SLIGHT CHANCE SATURDAY AS THE AREA OF LOW PRESSURE MOVES INTO NORTH DAKOTA. && .AVIATION... MAJOR AVIATION ISSUE WILL BE PASSAGE OF COLD FRONT THROUGH THE FORECAST AREA. AT 18Z...MAIN BOUNDARY WAS IN WEST CENTRAL NORTH DAKOTA WITH MOST CONVECTIVE ACTIVITY WELL OUT AHEAD OF BOUNDARY IN EASTERN NORTH DAKOTA. CONVECTION SHOULD CONTINUE THROUGHOUT THE FORECAST AREA THROUGH THE AFTERNOON...WITH THE GREATEST THREAT ON THE MINNESOTA SIDE AFTER 19Z. HOWEVER...THERE WILL BE REDEVELOPMENT IN NORTHEAST NORTH DAKOTA THROUGH THE AFTERNOON (AS INDICATED ON CURRENT RADAR). TWB ROUTES FROM DULUTH/MINNEAPOLIS TO FARGO WILL SEE THE MOST CONVECTIVE ACTIVITY. ALTHOUGH VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORM AREAS...CIGS HAVE BEEN DROPPING TO MVFR IMMEDIATELY BEHIND THE CURRENT LINE OF STORMS...AND AVIATORS CAN EXPECT AREAS OF MVFR CIGS MAINLY NORTH OF I-94 ON THE NORTH DAKOTA SIDE OF THE CWA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 607 AM CDT MON AUG 13 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 607 AM CDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE. A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST AND WEST CENTRAL MINNESOTA. DTR
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
407 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 8 NNE PETERSBURG 48.12N 97.93W
08/13/2007 E1.75 INCH NELSON ND CO-OP OBSERVER
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
431 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 4 N HATTON 47.69N 97.46W
08/13/2007 GRAND FORKS ND LAW ENFORCEMENT
0425 PM HAIL 2 W REYNOLDS 47.67N 97.15W
08/13/2007 E1.75 INCH TRAILL ND LAW ENFORCEMENT
REPORTED BY DEPUTY AT COUNTY ROAD 25.
&&
AHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
435 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 S THOMPSON 47.73N 97.11W
08/13/2007 E1.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL REYNOLDS 47.67N 97.11W
08/13/2007 E1.75 INCH TRAILL ND PUBLIC
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ELDRED 47.68N 96.78W
08/13/2007 M0.50 INCH POLK MN PUBLIC
5/8 INCH HAIL REPORTED IN ELDRED FROM PUBLIC...RELAYED BY
POLK CO EMERGENCY MANAGER
&&
SPEICHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT MON AUG 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 8 E REYNOLDS 47.67N 96.94W
08/13/2007 E1.50 INCH TRAILL ND TRAINED SPOTTER
SPOTTER INDICATED 7 MINUTES OF 1.25 HAIL WITH EMBEDDED
1.5 HAILSTONES.
&&
AHThe Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell near Maple Lake.
Several trees were blown down.
The hail was accompanied by 40 to 50 mph wind gusts (estimated).
The hail was 3 inches deep.
Tree damage was reported near Duck Lake.
Tree damage was reported near Duck Lake.
The hail fell on highway 89 near Deer Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48586, 48587, 48588, 48589, 48600, 48590, 48591, 48598, 48599, 48592, 48593, 48594, 48595, 48596.